Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 34, NWS Salt Lake City, UT

August 28, 2000Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 28, 2000, 4:55 PM MDT for Kane County, San Juan County, Utah. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 28, 2000, 4:55 PM MDT (22:55 UTC)
Expired
Aug 28, 2000, 6:00 PM MDT
In force
65 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 177 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2000-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2000-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 282259
SVRSLC
UTC025-037-290000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
455 PM MDT MON AUG 28 2000

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL KANE COUNTY IN UTAH
  EXTREME SOUTHWESTERN SAN JUAN COUNTY IN UTAH

* UNTIL 600 PM MDT

* AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER THE SAN JUAN COUNTY ARM OF LAKE POWELL...OR 
ABOUT 34 MILES EAST OF PAGE...MOVING NORTHWEST AT 10 MPH TOWARDS 
HOLE IN THE ROCK.

LARGE HAIL AND INTENSE LIGHTNING ARE POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. BOATERS ALONG THIS AREA OF LAKE POWELL SHOULD TAKE 
SHELTER FROM THIS STORM.  MOVE INDOORS IF POSSIBLE...STAY AWAY FROM 
WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN 
EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE 
THE THUNDERSTORM STRIKES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3703 11093 3712 11075 3736 11087 3724 11121

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:35 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 28, 3:35 PM MDT, 1 hour 20 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
335 PM MDT MON AUG 28 2000

SYNOPSIS...MONSOONAL MOISTURE COVERS THE MAJORITY OF SOUTHERN AND
EASTERN UTAH AND WILL BE STATEWIDE TUESDAY AND WEDNESDAY.

DISCUSSION...TSTRMS FIRING AS EXPECTED IN MAINLY CENTRAL AND SOUTHERN
UTAH WITH SOME OF THE UINTAS.  MESO ETA (MODEL OF CHOICE) CONTINUES
TO FORECAST JUICY PRECIPITABLE WATER NUMBERS...ZERO TO NEGATIVE LIS
AND MODERATE CAPE NUMBERS. THIS ALL POINTS TO AN ACTIVE EVE TONIGHT
AND ANOTHER ACTIVE DAY STATEWIDE ON TUESDAY.

LIGHT FLOW THROUGH THIS EVENING INCREASES SOME ON TUESDAY DUE TO A
PORTION OF THE CA LOW ROTATING INTO THE GREAT BASIN BUT THIS ALSO
ACTS IN BRING LOTS OF MONSOONAL MOISTURE NORTH.  EVEN THOUGH TUESDAY
WILL BE ACTIVE...HAVE INDICATED JUST HIGH ON THE FFP AND BACKED OFF
TO MODERATE IN THE SOUTHWEST ON WEDNESDAY AS THE SOUTHERLY FLOW
INCREASES (TUESDAY) AND DRIES SOME BY WEDNESDAY.

HAVE BASED THE EXTENDED ON THE MRF IDEAS WITH A COLD FRONT PUSHING
INTO UTAH ON SATURDAY BRING A TOUCH OF FALL.  IF THE ASSOCIATED
TROUGH BRINGS ITS OWN MOISTURE...WE COULD HAVE A LITTLE SNOW ON THE
HIGHER PEAKS OF THE WASATCH AND UINTA MOUNTAINS LATER SAT AND SUN.
THE EC IS SOMEWHAT SLOWER AND WOULD DELAYING THE COOLER UNTIL
SOMETIME SUN.

SLC 1356 CDC 6665  ALDER

.SLC...FLASH FLOOD WATCH CENTRAL AND SOUTHERN UTAH...EXCEPT FAR
EAST UNTIL 1000 PM.

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.